Heavy Rain, Columbia
- When
- April 3, 6:00 AM EST to April 4, 6:00 AM EST
- Where
- Columbia County, 0.91 mi NW of Lake City
- Reported by
- COOP Observer
- Coordinates
- 30.190, -82.640
Daily 24-hr rainfall was 5.20 inches.
A pre-frontal band of convection extended across north Florida during the early morning hours. Upper level short wave trough energy and high moisture content fueled strong to isolated severe storms along this trough axis with wet downbursts up to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A pre-frontal band of convection extended across north Florida during the early morning hours. Upper level short wave trough energy and high moisture content fueled strong to isolated severe storms along this trough axis with wet downbursts up to 60 mph. Very heavy, at times flooding, rainfall occurred across much of Northeast Florida after midnight through midday. Heavy rainfall tapered off into the afternoon as the upper level trough energy pushed east of the local area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 3, 3:10 AM EST, 2 hours 50 minutes earlier.
Area Forecast Discussion
National Weather Service Jacksonville FL
410 AM EDT Mon Apr 3 2017
...Isolated Severe Storms possible This Afternoon and Tonight...
.NEAR TERM /Today-Tonight/...
Today...Strong southerly flow will develop ahead approaching storm
system with S/SE winds increasing to 15-25mph with gusts up to 35
mph at times by the afternoon hours, but likely staying just below
the 35-40 mph gust range needed for wind advisories to be posted.
Airmass will moisten quickly with partly to mostly cloudy skies
this morning with even a few widely scattered showers possible.
Despite the cloud cover still expect max temps to push well into
the mid/upper 80s. By the afternoon hours sea breeze from the Atlc
will press far enough inland and expect at least scattered
convection to break out along this boundary along the I-95 and US
301 corridors and will be enhanced by the increasing shear aloft
and some of the storms along the sea breeze may become
strong/severe with gusty winds as they push off quickly towards
the NE and into the Atlc.
Tonight...A brief lull in shower/storm activity may occur during
the late afternoon hours before pre-frontal squall line over the
FL panhandle presses into the Suwannee River Valley and inld SE GA
regions during the evening hours with the greatest threat of
isolated severe storms with this event. The squall line will slow
down as it reaches those areas and weakens as it awaits the next
piece of shortwave/energy aloft to help push it into coastal SE GA
and more of NE FL during the overnight hours. Models are still in
slight disagreement with how strong/intense the line will remain
or become during the overnight hours. This is why SPC has continued
the marginal risk across the majority of NE FL/SE GA but this will
need to be monitored for possible further upgrade if the squall
line movement ends up faster. The main threat will be damaging
winds from the storms, although isolated tornadoes or large hail
cannot be ruled out. The strong Southerly flow will continue ahead
of the squall line tonight at 15-20G30 mph and this will keep
temps generally in the 70s, bottoming out in the upper 60s in rain
cooled air towards the morning hours.
Rainfall amounts over the next 24 hours continue to vary in the
models as they try to handle the sea breeze convection this
afternoon and movement/intensity of tonights squall line. Overall
expect most areas to receive 0.25-0.50" although areas across
inland SE GA and the Suwannee River Valley where the squall line
slows down and weakens should receive amounts closer to 0.50-1.00"
.SHORT TERM /Tuesday through Wednesday Night/...
Ongoing band of showers/storms with enhanced swath of low to mid
level moisture will stall across the middle portions of our
forecast area Tuesday morning. Scattered showers and a few storms
will remain possible within this swath of increased moisture into
Tuesday afternoon with little to no chance of rain across our
northern zones as well as our southern zones. Max temps will range
a little lower beneath the thicker band of clouds with higher
temps expected north and south of this band where more sun is
expected.
Band of low to mid level moisture will begin to lift north Tuesday
night as warm southwesterly winds increase ahead of the next upper
trough in a continued progressive pattern. There will be a slight
chance of a few showers/storms along and north of I-10 as the
moisture lifts north. The increased warm southwesterly flow will
make for yet another mild night with min temps well above normal.
Wednesday will be windy and hot, with the warmest temps expected
along the I-95 corridor of northeast Florida, thanks to gusty
southwest winds and plenty of sunshine.
A squall line on the leading edge of a fairly strong late season
upper trough will approach our area late Wednesday afternoon, and
then move through our area Wednesday night. The NAM and ECMWF are
particularly worrisome, showing high effective bulk shear values
and decent instability values given the time of night.
The large scale ascent and upper level support coupled with these
shear/cape values would be supportive of organized severe
thunderstorms Wednesday night. The GFS is not quite as robust but
still shows at least some potential for severe weather. Damaging
winds, large hail, heavy rainfall and even isolated tornadoes
could become legitimate threats in our area, especially across
southeast Georgia. Later forecasts will continue to refine the
threat for our area. All interests should continue to closely
monitor the situation.
.LONG TERM /Thursday through Sunday/...
A strong cold front will push south of our forecast area Thursday
morning, bringing an end to the threat of showers and storms.
Significantly drier air will filter into the region during the day
on Thursday and max temps will be about 10 to 15 degrees cooler
than what we are going to see the next few days. Min temps will
actually go from well above normals early in the week to well
below normals to finish off the week and lasting into the weekend,
which will be almost a 25 to 30 degree change with ensemble
guidance suggesting potential for inland temps dropping down into
the 30s Friday night.
Breezy conditions will prevail Thursday and Friday with cold air
advection continuing into Friday as the upper trough digs into the
southeast. Max temps Friday and Saturday will below normal despite
plenty of sunshine. Temps will quickly rebound on Sunday as the
trough pulls away and ridging builds in.
&&
.AVIATION...
A period of MVFR CIGS to overspread the TAF sites this morning in
the 2500-3000 ft range with some lower CIGS closer to 1500 ft
possible at KGNV. Later in the morning hours with daytime heating
the CIGS should lift above 3000ft with S/SE winds increasing to
15G25 knots at all TAF sites. After 18z have kept the VCTS at all
sites as potential for sea breeze induced storms possible which
will eventually push offshore by 00z, then a brief period of VFR
conds with gusty S winds from 00z-06z.
&&
.MARINE...
Small Craft Advisory Flags develop today in increasing SE flow
into the 20-25 knot range and continue tonight as Southerly flow.
Winds/seas diminish enough on Tuesday to allow for SCEC headlines
in the S/SW flow, then ahead of the next stronger system Wed and
Thu expect SW winds increasing to 25-30 knots becoming NW
following the frontal passage and expect gusts to gale force
possible and Gale Warnings may be needed.
Strong/Gusty winds from convection will also be possible today,
tonight and again Late Wednesday with next frontal passage.
Rip Currents: Moderate risk continues in the increasing SE flow
today then likely becoming Low Risk on Tuesday as the flow becomes
offshore.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 85 66 85 67 / 60 80 10 20
SSI 75 68 80 69 / 50 90 40 20
JAX 86 69 84 69 / 60 70 40 20
SGJ 82 70 84 69 / 60 30 40 10
GNV 88 69 85 68 / 40 40 40 10
OCF 88 68 86 67 / 40 10 20 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 11 AM this morning to 11 AM EDT
Tuesday for Waters from Altamaha Sound GA to Fernandina
Beach FL from 20 to 60 NM-Waters from Fernandina Beach to
St. Augustine FL from 20 to 60 NM-Waters from St. Augustine
to Flagler Beach FL from 20 to 60 NM.
Small Craft Advisory from 11 AM this morning to 4 AM EDT Tuesday
for Coastal waters from Altamaha Sound to Fernandina Beach
FL out 20 NM-Coastal waters from Fernandina Beach to St.
Augustine FL out 20 NM-Coastal waters from St. Augustine to
Flagler Beach FL out 20 NM.
&&
Hess/Shuler/Hazardous Weather Outlook National Weather Service Jacksonville FL 442 AM EDT Mon Apr 3 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-041000- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 442 AM EDT Mon Apr 3 2017 ...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND TONIGHT... ...SMALL CRAFT ADVISORY TODAY AND TONIGHT... ...ANOTHER ROUND OF SEVERE STORMS EXPECTED LATE WEDNESDAY INTO EARLY THURSDAY... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Today and Tonight... Strong to Severe Storms will be possible. Storms firing along the Atlantic Coast Sea Breeze front along the I-95 and U.S. 301 Corridors this afternoon may become strong to severe with damaging winds the main threat. Early This evening...A squall line will push into inland Southeast Georgia and the Suwannee River Valley of inland North Florida with potential for Isolated Severe Storms with damaging winds the main threat although an Isolated Tornado or large hail cannot be ruled out. This squall line is expected to weaken during the overnight hours but still could contain strong storms with gusty winds over the remainder of the forecast area. Small Craft advisories are in effect for the Coastal Waters Today and Tonight due to strong South to Southeast Flow. This flow will also create a Moderate Risk of Rip Current at Local Beaches. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Scattered Storms will linger across the region on Tuesday and a few storms may be strong with gusty winds. Another strong frontal boundary will approach Wednesday and push through the region Wednesday Night and early Thursday with another round of significant severe weather expected with damaging winds, isolated tornadoes and locally heavy rainfall. Windy conditions are expected Wednesday through Friday and Small Craft Advisories are expected on the Coastal Waters with Gale Force winds possible. Wind Advisories may be required for the land areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax.
The national radar mosaic for the moment the first event began.
7 heavy rain, 6 thunderstorm wind, 1 hail. Local standard time, as filed.
Daily 24-hr rainfall was 5.20 inches.
Trees were blown down at County Roadd 252 and 135th Road.
A tree was blown down on Bryson Drive near Jefferson Davis Middle School. The cost of damage was estimated for the event to be included in Storm Data.
An observer measured 3.39 inches between 4 am and 12 pm.
At 7:53 am, about 6 inches of water was reported along U.S. 17 from Kingsley Avenue to I-295. At 8 am, an NWS Employee on Fleming Island reported 2.75 inches of rainfall over 24 hours.
At 830 am, a COOP Observer about 2 miles west of Macclenny measured a 24-hr rainfall total of 4.55 inches. At 1015 am, a CoCoRAHS observer 4 miles SW of Glen St. Mary measured a 24-hr rainfall total of 6.13 inches.
At 830 am, the emergency manager (EM) reported that Fire Station 53 about 1 mile SSW of Live Oak observed about 1 foot of water across local roads near Suwanne Branford High School. At 855 am, the EM reported a rainfall total of 4.08 inches in Live Oak. At 855 am, the EM reported 6.85 inches of rainfall measured in Branford.
Trees were blown down along State Road 41 near Archer.
A tree was blown down and blocked the road at NW 13th Street and NW 16th Avenue.
Trees were blown down near Highway 320 and County Road 329 in Micanopy.
At 905 am, the emergency manager reported a daily rainfall thus far of 5.85 inches at Melrose Park Elementary School in Lake City. At 1015 am, a CoCoRAHS observed about 7 miles SSW of Lake City measured a daily rainfall of 8.10 inches.
At 1030 am, the emergency manager reported slow traffic along A1A due to flooding caused by trapped rainwater (poor drainage). At 220 pm, the public reported 4.75 inches of daily rainfall measured in Palm Coast.
Power lines were blown down along 35th Street and 25th Avenue just northeast of Ocala. The time of damage was based on radar data.
Nickel size hail and wind gusts up to 38 mph were reported near Silver Springs State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692323, 692334, 692335, 692328, 692324, 692325, 692326, 692330, 692331, 692332, 692327, 692329, 692333, 692322.